Indiana, 2015Damaging Winds and Heavy Rain in Indiana, August 17, 2015
August 17, 2015 · NWS IWX · 4 events in 2 counties and zones
A weak disturbance moved into northern Indiana during the late afternoon and early evening hours. Roughly 1000 J/Kg of surface based CAPE was available with a very weak flow aloft (10 to 20 knots).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance moved into northern Indiana during the late afternoon and early evening hours. Roughly 1000 J/Kg of surface based CAPE was available with a very weak flow aloft (10 to 20 knots). Thunderstorms slowly developed across the area and given the weak flow moved very slowly. Isolated wind damage and flooding was reported from a few storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 17, 2:19 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 17, 2:19 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
319 PM EDT MON AUG 17 2015
.SYNOPSIS...
ISSUED AT 316 PM EDT MON AUG 17 2015
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DOT THE
LANDSCAPE THROUGH LATE AFTERNOON AN UPPER LEVEL CROSSES THE
REGION. LOWS TONIGHT WILL BE IN THE MID TO UPPER 60S.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 316 PM EDT MON AUG 17 2015
SW TROUGH OVR SRN IL IN THE PROCESS OF OPENING AS IT EJECTS NEWD
ACROSS THE AREA THROUGH THIS AFTN. FVRBL DIURNAL DESTABILIZATION
UNDER DECENT BACKGROUND SYNOPTIC FORCING YIELDING ISOLD-SCT
STORMS ACRS CWA BUT FAR BTR ECHO COVERAGE NOTED WWD FM CNTRL-NE IL
WITHIN DEEPER THETA-E RIDGING AND THROUGH SW IN ALG NE ARC OF
DEEPER SYNOPTIC VERTICAL MOTION. REGARDLESS ACTIVITY XPCD TO
DIMINISH W/LOSS OF SFC HEATING AND RAPID DECAY OF FORCING
ASSOCD/W NEWD EXIT OF WKNG SW ALTHOUGH SOME SHOWERS MAY PERSIST
THROUGH FAR NW COUNTIES IN PROXIMITY TO BTR ECHO ORGANIZATION
TAKING PLACE CURRENTLY OVR NE IL.
OTRWS TRUNCATED SHRA MENTION OVERNIGHT TO WRN AREAS IN PROXIMITY TO
LL THETA-E RIDGE AND MORE ROBUST CHANNEL OF LL FLW/MASS FLUX
SITUATED AHD OF SFC FNTL ZONE. SIMILAR SCENARIO XPCD ON TUE W/NO
DOWNSTREAM PROGRESSION OF FTRS NOTED IN RESPONSE TO SIG FLW
AMPLIFICATION ALOFT BACK WEST ACRS THE CNTRL PLAINS AND GENERALLY
BORNE OUT IN MOS GUIDANCE AND HIGHRES GUIDANCE TRENDS. THUS SEE LTL
REASON TO CARRY POPS OVR SE HALF.
&&
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 316 PM EDT MON AUG 17 2015
PRIMARY FOCUS OF LONG TERM STILL ON WEDNESDAY'S COLD FRONTAL
PASSAGE. SEASONABLY STRONG UPPER LEVEL JET (120+ KTS) WILL DIG
INTO THE NORTHERN PLAINS ON TUESDAY AND CARVE OUT A VERY SHARP
MID/UPPER TROPOSPHERIC TROUGH BY TUESDAY NIGHT. AS THIS JET ENERGY
ROUNDS THE BASE OF THE TROUGH...GOOD UPPER DIVERGENCE IN COUPLED
UPPER JET STRUCTURE AND NOTABLE CVA DOWNSTREAM OF MIDLEVEL HEIGHT
FALL CENTROID WILL FAVOR STRONG SURFACE CYCLOGENESIS IN THE
VICINITY OF DULUTH. TRAILING MIDLEVEL HEIGHT FALLS/VORTICITY
FILAMENT WILL PUSH ASSOCIATED COLD FRONT THROUGH OUR CWA SOMETIME
LATE WEDNESDAY WITH NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS.
LATEST NUMERICAL MODELS STILL SHOWING SOME SUBTLE TIMING
DIFFERENCES BUT OVERALL ARE CONVERGING ON THIS GENERAL PICTURE.
SOME PRECIP VIRTUALLY ASSURED BUT LINGERING QUESTIONS REGARDING
EXACT TIMING AND COVERAGE PRECLUDE CATEGORICAL POP AT THIS TIME.
MAIN QUESTION REVOLVES AROUND SEVERE WEATHER CHANCES. TO THIS POINT
NOT A WHOLE LOT HAS CHANGED. STILL EXPECT WARM SECTOR TO BE POLLUTED
WITH MOSTLY CLOUDY SKIES (AND POSSIBLY RAIN) IN THE MORNING. THIS
SHOULD LIMIT DIABATIC HEATING WITH HIGHS ONLY IN THE LOW 80S.
SURFACE DEWPOINTS DO CLIMB INTO THE LOWER 70S BUT MIDLEVEL LAPSE
RATES CHECK IN AT A TEPID 6 C/KM. THIS GENERATES ONLY AROUND 2000
J/KG OF SBCAPE AT BEST. THE BIGGER ISSUE IS THAT BEST MIDLEVEL FLOW
AND ASSOCIATED DEEP LAYER SHEAR LAGS WELL BEHIND THE FRONT AND AREA
OF INSTABILITY. THIS IS BORNE OUT BY SHERBS3 AND SHERBE VALUES
TOPPING OUT ONLY AROUND 0.6-0.7. THERE MAY BE SOME THREAT RIGHT
ALONG THE LOW LEVEL FRONT IF THERE IS ENOUGH INSTABILITY LEFT BY THE
TIME FLOW RAMPS UP BUT THAT CHANCE APPEARS TENUOUS TO SAY THE LEAST.
850MB WINDS WILL BE AROUND 35 KTS SO SOME GUSTY WINDS CERTAINLY
POSSIBLE WITH ANY SUSTAINED UPDRAFTS BUT...FOR NOW...THREAT OF ANY
WIDESPREAD/SIGNIFICANT SEVERE WEATHER SEEMS LOW. DEFINITELY WORTH
KEEPING AN EYE ON DURING THE NEXT 24-36 HOURS THOUGH.
HIGH PRESSURE AND DRY/STABLE REGIME RETURNS ON THURSDAY AND WILL
PERSIST THROUGH THE END OF THE WEEK. EXPECT SLIGHTLY COOLER TEMPS
WITH MUCH LESS HUMID CONDITIONS. NEXT CHANCE OF RAIN ARRIVES ON
SUNDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 316 PM EDT MON AUG 17 2015
VFR CONDS XPCD THROUGH THE PD. ISOLD-SCT TSRA DVLPMNT
DOWNSTREAM OF EJECTING SW TROUGH OUT OF SRN IL WARRANTS CONTD FVRD
VCTS MENTION THROUGH LT AFTN. OTRWS QUITE OVERNIGHT W/SOME MVFR VSBY
REDUCTION IN FOG PSBL LT PENDING ON WHAT FALLS INVOF TERMINALS THIS
AFTN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...T
SHORT TERM...T
LONG TERM...AGD
AVIATION...T
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Aug 17, 2:30 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 PM EDT MON AUG 17 2015
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
330 PM EDT MON AUG 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. SEVERE STORMS
ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS PERIODIC CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON
THROUGH WEDNESDAY NIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE
WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-181000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
330 PM EDT MON AUG 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. THE STRONGER
STORMS MAY PRODUCE WIND GUSTS TO 30 KNOTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO WEDNESDAY
EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE WEDNESDAY AFTERNOON.
DANGEROUS SWIMMING CONDITIONS WILL LIKELY DEVELOP WEDNESDAY AND
PERSIST INTO THURSDAY.
CONDITIONS WILL LIKELY BECOME HAZARDOUS FOR SMALL CRAFT WEDNESDAY
NIGHT THROUGH THURSDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 17, 3:14 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
314 PM CDT MON AUG 17 2015
INZ003-012-013-172100-
STARKE-LA PORTE-PULASKI-
314 PM CDT MON AUG 17 2015
...A STRONG THUNDERSTORM WILL AFFECT WESTERN STARKE...NORTHWESTERN
PULASKI AND SOUTHERN LA PORTE COUNTIES...
AT 311 PM CDT...A STRONG THUNDERSTORM WAS NEAR LA CROSSE...OR 9
MILES WEST OF KNOX...MOVING NORTH AT 25 MPH. ADDITIONAL
THUNDERSTORMS WERE DEVELOPING AND MOVING NORTH OVER THE SAME GENERAL
AREA.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. IN ADDITION...VERY HEAVY RAINFALL CAN BE EXPECTED WITH
LOCATIONS UNDER THE STORMS SEEING THE POTENTIAL FOR AN INCH OR MORE
OF RAINFALL IN A SHORT PERIOD OF TIME. THIS MAY CAUSE LOCALIZED
PONDING OF WATER ON ROADS AND IN LOW AREAS.
LOCATIONS IMPACTED INCLUDE...
LA PORTE...WESTVILLE...NORTH JUDSON...KINGSFORD HEIGHTS...WANATAH...
MEDARYVILLE...LA CROSSE...HANNA...KINGSBURY...SAN PIERRE...
STILLWELL...TOTO...PINOLA...TRACY...UNION MILLS...HASKELL...DENHAM...
PINHOOK...SOUTH CENTER AND LOMAX.
THIS INCLUDES INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 38 AND
45.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4164 8693 4162 8657 4105 8671 4104 8693
TIME...MOT...LOC 2011Z 187DEG 22KT 4131 8681
FISHER
Special weather statement, Aug 17, 3:22 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
422 PM EDT MON AUG 17 2015
INZ016-172045-
KOSCIUSKO-
422 PM EDT MON AUG 17 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOSCIUSKO COUNTY...
AT 419 PM EDT...A LONE THUNDERSTORM HAS REMAINED NEARLY STATIONARY
NEAR SYRACUSE OVER THE PAST HALF HOUR.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. IN ADDITION...TORRENTIAL RAINFALL IS OCCURRING WITH THIS
STORM WITH ONE AND A HALF TO OVER TWO INCHES OF RAIN ESTIMATED BY
RADAR. LOCALIZED PONDING OF WATER IS LIKELY OCCURRING IN LOW AND
POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE...
LAKE WAWASEE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4140 8565 4135 8571 4137 8576 4144 8572
4144 8565
TIME...MOT...LOC 2019Z 215DEG 4KT 4140 8568
FISHERThunderstorm Wind, Kosciusko
- When
- August 17, 3:25 PM EST to 3:26 PM EST
- Where
- Kosciusko County, 0.52 mi W of Vawter Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.400, -85.710
A survey of the area around Waco Drive on the southwest side of Lake Wawasee revealed several tree limbs were blown down as a result of a wet microburst from a stationary storm over the area.
Thunderstorm Wind, Miami
- When
- August 17, 4:30 PM EST to 4:31 PM EST
- Where
- Miami County, Peru
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.750, -86.070
Emergency management officials reported several tree limbs down along with scattered power outages.
Thunderstorm Wind, Kosciusko
- When
- August 17, 6:00 PM EST to 6:01 PM EST
- Where
- Kosciusko County, 2.19 mi WSW of Redmond Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.370, -85.820
An off duty reported a tree was uprooted in her yard, with high water into her garage. Tree was uprooted to the east. Result of an isolated wet microburst.
Heavy Rain, Kosciusko
- When
- August 17, 8:55 PM EST
- Where
- Kosciusko County, 0.84 mi SSW of Vawter Park
- Reported by
- CoCoRaHS
- Coordinates
- 41.389, -85.707
A thunderstorm remained over Lake Wawasee for nearly 90 minutes, dropping torrential rainfall. Rainfall totals peak out at just over 5 inches, on the northeast side of the lake. Flooding occurred on State Route 13, near the South Shore Golf Course, where high water signs had to be posted for several hours. Flooding was minimized across the area as a result of the majority of the rain likely falling into the lake. Rainfall amounts quickly diminished a few miles outside of this main area with the National Weather Service office picking up 1.86 inches of rain in the same amount of time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, August 17, 2015$250,000 · EF1 · 14 events
- Damaging Wind in New Mexico, August 17, 2015$1.1 million · 61 kt wind · 1 event
- Flash Flooding in West Virginia, August 17 to 18, 20151 injured · $117,000 · 4 events
- Hail and Damaging Wind in Wyoming, August 17, 2015$50,000 · 1.5 in hail · 8 events
- Damaging Winds in Texas, August 17, 2015$45,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 17 to 18, 2015$27,000 · 52 kt wind · 10 events
- Damaging Winds in Georgia, August 17, 2015$25,000 · 50 kt wind · 5 events
- Flash Flood and Flood in Nebraska, August 17 to 19, 2015$20,000 · 2 events
- Heavy Rain in Iowa, August 17 to 18, 201513 events
- Tornado and Heavy Rain in Mississippi, August 17, 2015$15,000 · EF0 · 2 events
- Hail in New Mexico, August 17, 2015$3,000 · 2.75 in hail · 8 events
- Flash Flood and Hail in Colorado, August 17, 20152.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599849, 599842, 599845, 599864.